Wednesday, July 23, 2014
Inquirer Daily News

Warning: There's Benzocaine in Baby Teething Products

by Gary A. Emmett, M.D.

Warning: There’s Benzocaine in Baby Teething Products

The FDA has again issued warnings about using benzocaine in the mouth of small children (AP Photo)
The FDA has again issued warnings about using benzocaine in the mouth of small children (AP Photo)

by Gary A. Emmett, M.D.

The FDA has again issued warnings about using benzocaine in the mouth of small children. Found in teething and numbing gels and liquids such as Anbesol, Hurricaine, Orajel, Baby Orajel, and Orabase according to the FDA, benzocaine can cause a rare but potentially fatal disorder.

I first found out 20 years ago about the rare but quite severe side effects of benzocaine in little children especially if there is an overdose. Giovanni was a cute little boy of five months who lived in a multigenerational house with multiple caregivers. He was very upset with his sore gums from teething, and the family had bought a teething gel. At least six different relatives rubbed it on his gums in a three-hour period.

The mother rushed him to my office when she noticed that he had turned quite blue. He had methemoglobinemia, where the body has oxidated the hemoglobulin in red blood cells and they cannot release that oxygen to the body’s tissues. We sent him in an ambulance to the hospital where he got high dose oxygen and methylene blue by vein and got better over 36 hours. If no one had noticed his funny color, he would have not provided oxygen to his tissues and could have caused permanent damage to his internal organs.

More coverage
 
More in Health: 18 million cancer survivors expected by 2022

The FDA issued a warning five years ago and again last week, but still permits the agent on the market. Kids under 2 years old appear to be at particular risk. Since the Food and Drug Administration (FDA) first warned about potential dangers in 2006, the agency has received 29 reports of benzocaine gel-related cases of methemoglobinemia. Nineteen of those cases occurred in children, and 15 of the 19 cases occurred in children under 2 years of age, says FDA pharmacist Kellie Taylor, Pharm.D., M.P.H.

Symptoms of methemoglobinemia include:

  • pale, gray, or blue-colored skin, lips and nail beds
  • shortness of breath
  • fatigue
  • confusion
  • headache
  • light-headedness
  • rapid heart rate

These warning signs may appear within minutes to hours after benzocaine use. They may happen after you use the remedy once or only after several uses. If your child has any of these symptoms after using benzocaine, Taylor adds, stop using the product and seek medical help immediately by calling 911.  Methemoglobinemia caused by benzocaine may require treatment with medications and admission to a hospital. Serious cases should be treated right away. If left untreated or if treatment is delayed, methemoglobinemia may cause permanent injury to the brain and body tissues, and even death, from the insufficient amount of oxygen in the blood.

The condition can pose risks for adults, too. Even though children are more at risk, it’s still a good idea to talk to your health care professional about using benzocaine, especially if you have heart disease; are a smoker; or have breathing problems such as asthma, bronchitis or emphysema. These conditions put you at greater risk for complications relating to methemoglobinemia, the FDA says.

What should you do for teething? Rub the gums gently with a clean finger, provide ice and cold teething rings and maybe give some Tylenol (follow directions carefully!). But avoid pain killers with benzocaine in them on the gums

Gary A. Emmett, M.D., Nemours Pediatrics, Thomas Jefferson University Hospital, Jefferson Medical College has been a primary care pediatrician in South Philadelphia and Center City since 1979.

About this blog
Anna Nguyen Healthy Kids blog Editor
Stephen Aronoff, M.D., M.B.A. Temple University Hospital
Peter Bidey, D.O. Medical Director of Family Medicine at Philadelphia College of Osteopathic Medicine
Christopher C. Chang, M.D., Ph.D Nemours/Alfred I. duPont Hospital for Children, Jefferson Medical Colg
Mario Cruz, M.D. St. Christopher’s Hospital for Children, Drexel University College of Medicine
Katherine K. Dahlsgaard, Ph.D. Lead Psychologist - The Anxiety Behaviors Clinic, CHOP
Gary A. Emmett, M.D. Director of Hospital Pediatrics at TJU Hospital & Pediatrics Professor at Thomas Jefferson Univ.
Lauren Falini Bariatric exercise physiologist, Nemours/Alfred I. duPont Hospital for Children
Hazel Guinto-Ocampo, M.D. Nemours duPont Pediatrics/Bryn Mawr Hospital
Rima Himelstein, M.D. Crozer-Keystone Health System
Jessica Kendorski, PhD, NCSP, BCBA-D Associate Professor in School Psychology/Applied Behavior Analysis at Philadelphia College of Osteopathic Medicine
Anita Kulick President & CEO, Educating Communities for Parenting
Janet Rosenzweig, MS, PhD, MPA VP for Programs & Research for Prevent Child Abuse America
Beth Wallace Smith, R.D. Children's Hospital of Philadelphia
W. Douglas Tynan, Ph.D. Nemours/Alfred I. duPont Hospital for Children, Jefferson Medical Colg
Flaura Koplin Winston, M.D., Ph.D Scientific Director of the Children’s Hospital of Philadelphia’s Center for Injury Research and Prevention
Latest Health Videos
Also on Philly.com:
Stay Connected